The efficacy of antihistaminics in the treatment of allergic reactions is well established. Not so widely recognized is the fact that antihistaminics themselves may be allergenic. The purpose of this report is to present the case of a patient in whom the intravenous administration of diphenhydramine hydrochloride (DPH, Benadryl) produced an anaphylactoid response.
Report of Case
A 32-year-old Negro woman came to the Emergency Room of the Ben Taub General Hospital on Jan 31, 1964, because of hives of two days' duration. She had no associated complaints and otherwise was in good health. Years previously an urticarial reaction had occurred after an injection of penicillin and had been relieved by DPH administered orally. There was no known recent exposure to recognized allergens.On physical examination the patient showed a generalized urticarial eruption. In order to alleviate the associated pruritus, the physician administered 25 mg of DPH intravenously via a